Alert archive / Nebraska / Flash Flood Warnings in 2023
Flash Flood Warning 34, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Aug 25, 2023, 7:27 AM MDT for Cheyenne County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2023, 7:27 AM MDT (13:27 UTC)
- Expired
- Aug 25, 2023, 10:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 154 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 8:05 AM MDT | FLASH FLOOD | Sidney, NE | Flooding on many local roads. One vehicle was stuck due to high water. |
| Aug 25, 10:15 AM MDT | FLASH FLOOD | 3 Sw Sidney, NE | Several county roads had water covering them. This includes county road 16, 99 and 18. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187
WGUS55 KCYS 251327
FFWCYS
NEC033-251630-
/O.NEW.KCYS.FF.W.0034.230825T1327Z-230825T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
727 AM MDT Fri Aug 25 2023
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
South Central Cheyenne County in the panhandle of Nebraska...
* Until 1030 AM MDT.
* At 727 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 2
hours. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sidney, Sidney Airport and Lorenzo.
This includes the following highways...
Interstate 80 in Nebraska between mile markers 55 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4120 10297 4118 10287 4115 10288 4113 10288
4109 10290 4106 10290 4102 10292 4101 10292
4101 10295 4101 10298 4100 10308 4104 10307
4108 10307 4112 10305 4116 10302
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 2 HOURS
$$
Cox2 follow-up statements
154
WGUS75 KCYS 251447
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
847 AM MDT Fri Aug 25 2023
NEC033-251630-
/O.CON.KCYS.FF.W.0034.000000T0000Z-230825T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne NE-
847 AM MDT Fri Aug 25 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM MDT THIS
MORNING FOR SOUTH CENTRAL CHEYENNE COUNTY...
At 847 AM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2 inches of rain have
fallen. The expected rainfall rate is 1 to 2 inches in 2 hours.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law Enforcement reports.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas. Police have reported
flooding on local roads. There is one report of a
vehicle stuck in high water.
Some locations that will experience flash flooding include...
Sidney, Sidney Airport and Lorenzo.
This includes the following highways...
Interstate 80 in Nebraska between mile markers 55 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Pay attention to local law enforcement when approaching flooded
roads.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4120 10297 4118 10287 4115 10288 4113 10288
4109 10290 4106 10290 4102 10292 4101 10292
4101 10295 4101 10298 4100 10308 4104 10307
4108 10307 4112 10305 4116 10302
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 2 HOURS
$$
AJA401
WGUS75 KCYS 251624
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
1024 AM MDT Fri Aug 25 2023
NEC033-251634-
/O.EXP.KCYS.FF.W.0034.000000T0000Z-230825T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne NE-
1024 AM MDT Fri Aug 25 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1030 AM MDT THIS MORNING FOR
SOUTH CENTRAL CHEYENNE COUNTY...
Flood waters are receding. The Flash Flood Warning has been replaced
with a Flood Advisory. Minor flooding is ongoing. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 600 AM MDT Saturday for
portions of panhandle Nebraska and southeast Wyoming.
LAT...LON 4120 10297 4118 10287 4115 10288 4113 10288
4109 10290 4106 10290 4102 10292 4101 10292
4101 10295 4101 10298 4100 10308 4104 10307
4108 10307 4112 10305 4116 10302
$$
NatoliWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 5:40 AM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 25, 5:40 AM MDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 540 AM MDT Fri Aug 25 2023 .SHORT TERM...(Today through Sunday) Issued at 425 AM MDT Fri Aug 25 2023 Key Impact Messages: 1) Areas of widespread showers and thunderstorms capable of producing heavy rainfall may impact locations along I-80 corridor from Albany to Kimball. A Flash Flood Watch has been issued for these areas 2) Scattered showers and thunderstorms likely across the region Saturday and Sunday. Some brief periods of heavy rainfall may occur in the strong cores. 3)Temperatures will be much cooler today through the weekend with the abundant cloud cover and threat of rain. Hazard Discussion: A Flash Flood Watch remains in effect for portions of SE Wyoming as heavy rainfall is expected as the leftover low pressure center of what once was Tropical Storm Harold moves through SE Wyoming and interacts with a southward moving frontal boundary. While areas in the Flash Flood Watch are where the highest confidence remains for heavy rainfall that may lead to flash flooding, the gradient between +2" and less than 1" remains very tight, especially across Laramie county. The difference will be where the boundary positions itself and what areas see continuous light to moderate stratiform rain versus multiple bands of convective elements. Regardless, accumulating rainfall that may lead to Flash Flooding is likely throughout the watch area. Weather Details: Water vapor shows the center of remnants of Harold moving into western Colorado with moisture advecting into much of the region this morning. This tropical airmass has kept overnight temperatures warm across SE Wyoming and the Nebraska Panhandle. The frontal boundary beginning to move into the region from the north. Ahead of the frontal boundary, radar trends over the last hour show broken cluster of the thunderstorms developing over Cheyenne county near Sidney and extending back toward the SSW. Brief periods of heavy rainfall will occur in these storm clusters. Elsewhere radar echos are slowly beginning to develop over north central Colorado and expand north toward the Colorado/Wyoming border. This overall trend should continue through the early morning ours and spread across much of the south Laramie Range and SE Wyoming. Discussion: Main weather impact will be the threat of heavy rainfall today across much of SE Wyoming and the southern Nebraska Panhandle. A deep tropical airmass associated with the remnants of what was Tropical Storm Harold has pushed PWAT values well above 1" across much of the region with PWAT values ranging from 1.25" to 1.5" across SE Wyoming and the southern Nebraska Panhandle. This deep moisture source will advect over both a surface boundary and easterly upslope flow will create areas of heavy rainfall. The forecast challenge will be where the surface boundary hangs out today and when the easterly flow develops. Much of the region should see precipitation chances but all the HI-RES models place the bullseye of the heaviest QPF in different locations and change from run to run. This is trending to be a moderate impact/low confidence forecast that will translate over the next 12 to 18 hours. Where the highest QPF has been consistently located has been in the areas currently in the Flood Watch, but areas outside of the watch could also see heavy rainfall and flooding issues. Lingering showers and thunderstorms will remain in the forecast through Sunday with the heavy rain threat diminishing each subsequent day. Temperatures will also trend much cooler with the thick overcast cloud deck and widspread rainfall expected across the region. .LONG TERM...(Saturday through Thursday) Issued at 425 AM MDT Fri Aug 25 2023 Potentially wet start to the long term forecast with drier conditions expected to move in by Tuesday. A warming trend is expected through the early portions of the week and reaches the peak on Wednesday. Cooler and wetter conditions return for the end of the work week. Few changes were made for this forecast package. The upper-level ridge sits over the western CONUS from Idaho south to southern Nevada. With northwesterly flow firmly in place across the region, several vorticity maximums traverse through the ridge and across the CWA Monday. Residual tropical moisture over the area keeps PW values between 0.75 and 1.00 inch across most of the CWA. With vorticity maximums moving over this enhanced moisture region, shower and thunderstorm development is likely through Monday morning and early afternoon. Minimal CAPE is expected across the region with the GFS hinting at MUCAPE values around 100-200 J/kg by midday Monday with minimal shear. With unfavorable thermodynamic profiles, severe weather is not a concern for Monday. However, if the ridge axis shifts slightly more easterly Monday morning, drier conditions will occur. As of now, the GFS and ECMWF are in good agreement on the placement of the ridge Monday, leading to growing confidence in the possibility of showers and thunderstorms. These showers and storms come to an end Monday afternoon and evening as the upper-level ridge shifts further east. By Tuesday afternoon, the upper-level ridge axis is progged to be directly over the CWA and continues to remain over the CWA through Wednesday. Dry conditions are expected across the region Tuesday and Wednesday with the upper-level ridge overhead. 700mb temperatures are expected to climb towards the 18-20C mark by Wednesday afternoon. Therefore, blended with the NBM 90th percentile to increase temperatures a degree or two from the prior forecast package across western Nebraska. Highs on Wednesday will range from the mid-80s west of I-25 to upper-90s east of I-25. Temperatures for Wednesday could increase again in later updates if GFS trends continue through the weekend. Overall, mid-week looks to be very hot and dry once again before the upper-level ridge propagates easterly and flattens out by the end of the day Wednesday. The GFS and ECMWF begin to diverge on Thursday with the placement of an upper-level low across Canada and a deep trough moving into the Pacific Northwest. Thursday afternoon, the ECMWF places a jet streak just northwest of the CWA, placing the area in a favorable location for lift. However, the GFS keeps the jet streak over the CWA, placing northern Colorado in a more favorable region for lift. Additionally, the GFS keeps a stronger low over southern Canada and northern North Dakota by Friday morning, while the ECMWF has a weaker trough that is displaced further north. Similarly, the GFS has a strong upper-level low over the Pacific Northwest that remains mostly stationary Friday and Saturday, while the ECMWF keeps the low off the western coast Friday morning and propagates it south along the West Coast. Despite the disagreement between the long range models, both do agree in a cold front moving across the area Thursday into Friday and dropping temperatures back to the mid-70s to mid-80s across the region. Kept PoPs rather low due to the uncertainty between the two models. Trends between the ECMWF and GFS need to be monitored over the next few days to determine if the models converge on a similar solution for the system late week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 530 AM MDT Fri Aug 25 2023 A challenging forecast for the 12Z TAF period as VCTS, SHRA, TSRA, and VCSH all spread across southeast Wyoming and the Nebraska Panhandle. Scattered showers with some embedded thunderstorms currently occurring with VCTS actively at KCYS and KSNY. Expect off and on showers and thunderstorms across all terminals with small breaks possible in between storms. Heavier rain showers that pass over terminals will drop ceilings and visibility to the MVFR category. VCTS for all terminals except KRWL throughout the TAF period. Additionally, gusty winds likely at all terminals with gusts in excess of 25 kts expected. && .FIRE WEATHER... Issued at 425 AM MDT Fri Aug 25 2023 Minimal fire weather concerns through the weekend as area is going to see widespread wetting rains beginning tonight and continuing through Saturday. Remnants of Tropical Storm Harold will interact with incoming monsoonal moisture to create widespread rain across southeast Wyoming and Nebraska Panhandle. Widespread rain expected to end from north to south Saturday morning...but still looking at good chances for afternoon and evening showers and storms each day through Tuesday. Hotter and drier after Tuesday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flood Watch through late tonight for WYZ115>119. NE...Flood Watch through late tonight for NEZ054. && SHORT TERM...AW LONG TERM...AM AVIATION...AM FIRE WEATHER...GCC
Hazardous weather outlook, Aug 25, 3:17 AM MDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 317 AM MDT Fri Aug 25 2023 NEZ002-003-019>021-055-095-096-WYZ101>114-260930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Cheyenne County-Northern Sioux County- Southern Sioux County-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 317 AM MDT Fri Aug 25 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms possible this afternoon and evening. Some brief periods of heavy downpours may be possible .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Daily chances for showers and thunderstorms possible through Monday. Drying out and turning warmer by Tuesday. .Spotter information statement... Spotter activation will not be needed. NEZ054-WYZ115>119-260930- Kimball County-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 317 AM MDT Fri Aug 25 2023 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widespread showers and thunderstorms Friday with heavy rainfall and flash flooding possible through Saturday morning. A Flash Flood Watch remains in effect. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Daily chances for showers and thunderstorms possible through Monday. Drying out and turning warmer by Tuesday. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 10:21 AM MDT | Areal Flood Advisory | CYS | Cheyenne, Morrill | 3 hr |
Nearby
Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.